Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 10, NWS La Crosse, WI

December 21, 20204 counties in Minnesota; 7 counties in Iowa

NWS La Crosse, WI issued this wind advisory at Dec 21, 2020, 3:31 AM CST for 4 counties in Minnesota; 7 counties in Iowa. It took effect at Dec 21, 2020, 9:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2020, 3:31 AM CST (09:31 UTC)
In effect from
Dec 21, 2020, 9:00 AM CST
Expired
Dec 21, 2020, 4:00 PM CST
In force
7 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WWUS73 KARX 210931
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
331 AM CST Mon Dec 21 2020

IAZ008>010-018-019-029-030-MNZ086-087-094-095-211745-
/O.NEW.KARX.WI.Y.0010.201221T1500Z-201221T2200Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge-
Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, 
and Preston
331 AM CST Mon Dec 21 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...From 9 AM this morning to 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects and
  make for difficult travel, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Zapotocny
2 follow-up statements
700 
WWUS73 KARX 211542
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
942 AM CST Mon Dec 21 2020

IAZ008>010-018-019-029-030-MNZ086-087-094-095-212200-
/O.CON.KARX.WI.Y.0010.000000T0000Z-201221T2200Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge-
Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, 
and Preston
942 AM CST Mon Dec 21 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
836 
WWUS73 KARX 212152
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
352 PM CST Mon Dec 21 2020

IAZ008>010-018-019-029-030-MNZ086-087-094-095-212300-
/O.EXP.KARX.WI.Y.0010.000000T0000Z-201221T2200Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge-
Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, 
and Preston
352 PM CST Mon Dec 21 2020

...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

Winds are expected to slowly decrease through late afternoon and
therefore the advisory will be allowed to expire at 4 pm. Still
expect wind gusts of 25 to 35 mph through 6 pm.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Dec 20, 11:37 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Dec 20, 11:37 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1137 PM CST Sun Dec 20 2020

.SHORT TERM...(This evening through Monday)
Issued at 215 PM CST Sun Dec 20 2020

The main forecast problem for this period is accumulating snow
tonight and stronger winds on Monday. A significant but fast-moving
shortwave trough and unstable air mass will shift across the area
tonight. GOES Water vapor imagery shows the Pacific wave-train from
yesterday now extending from Bismark, ND west-northwest into British
Columbia. This energy aloft is combining with a developing N-S warm
front in the Dakotas to cause enhancing radar echoes and rain/snow
observed at the surface. This is the system shifting through the
area overnight with 7.5/8 C/km lapse rates in the 500-700mb layer,
about 50 J/Kg of elevated CAPE, moderate QG forcing through the
depth of the troposphere, and strong but narrow warm advection in
the 925-850 mb layer per latest RAP forecasts. With the main
shortwave and surface low north of the area, it appears duration
will be a limiting factor in snow accumulations /lack of a
deformation area/. The CAMS agree well the N-S band of
precipitation moving swiftly through, possibly 2 hours in
duration, between 10pm and 3 am. That said, it will likely be a
quick, convective 0.10" of liquid equivalent, less south of I-90
where saturation may be an issue in the low-levels as dynamics
drop off. It appears all snow in WI and a mix of rain/snow and
possibly a bit of sleet south of I-90 depending on temperatures as
they warm overnight. Believe the slippery roads in 1-1.5" of snow
would mainly be I-94 corridor and north. This is similar to
previous forecasts.

As Monday progresses, the boundary layer deepens and steep lapse
rates will cause enhanced mixing under low-level cold advection. Low-
level wind speeds ramp up areawide, but look to possibly bring more
impact west and south of La Crosse. The 20.12Z HREF and 20.00Z NAEFS
850mb mean wind is 45-50 kts along and west of the Miss river and
the RAP seems to suggest the same. The 20.00Z ECMWF Extreme
Forecast Index is saying this is an unusual event in about 75-85%
of the ensemble members and targeting the same area. We have increased
winds there to approach Wind Advisory levels (30 mph, gusts to 45
mph). A Wind Advisory may be needed for Monday in southeast MN
and northeast IA. With the steeper lapse rates, have added
isolated snow/rain showers to the forecast for WI and sern MN
where the deepest PBL saturation and instability exists. The snow
shower intensity should not be to the level to cause impacts.

Will increase the wind messaging for Monday, but also try to
target a ~2-3 hour burst of snow overnight versus a ho-hum 1".

.LONG TERM...(Monday night through Sunday)
Issued at 215 PM CST Sun Dec 20 2020

Still not sure we have made a measurable increase in the
predictability for the middle of the week...mainly Wed-Thu. The
ensemble and deterministic models still have considerable spread.
However, the big picture remains: deepening low pressure in the
region and significant shortwave energy moving through, a
pronounced drop in temperatures after a warm up Tue/Wed, and
periods of breezy to windy conditions. The 20.00Z ECMWF ensemble
shows a majority of members with light snow much like the 20.12Z
deterministic run - for Wednesday and Wednesday night. Overall,
with such spread among many model platforms, will focus our
message on the aforementioned bigger picture items until the
precipitation type and amounts, if any, come into better
predictability. It is still in the "buyer beware" phase.

Friday through Sunday. A quiet period with a rapid rebound to
near normal temperatures as zonal flow takes over across the
CONUS. Seems there may be some indications of weather by late
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1137 PM CST Sun Dec 20 2020

A band of light snow has developed across northern Minnesota this
evening and was working southeast into Wisconsin. The southern end
of this band has had a hard saturating the atmosphere with a very
mottled radar and mid-level VFR ceilings. All the visibility
reductions and IFR/MVFR ceilings from the snow have remained to
the north and northeast of KMSP. As this system works quickly
east/southeast, the window of opportunity for the snow to impact
either airport is closing fairly quickly. For KRST, plan to just
go with some flurries and keep the ceilings VFR. At KLSE, a
slightly better opportunity for some snow and show a short period
overnight with some MVFR conditions, but this is a low confidence
inclusion. Once the warm front goes through that is helping
produce the snow, the winds will swing around to the west and the
lower ceilings across Minnesota should be allowed to spread south
over both sites. A cold front will pass through Monday morning
bringing the winds around to the northwest and with steep low
level lapse rates in the cold air advection, wind gusts of 25 to
30 knots should be expected from mid-morning through the
afternoon. As the atmosphere begins to stabilize in the late
afternoon into the evening, the winds will diminish and the
ceilings will lift up to VFR before eventually scattering out.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Baumgardt/Wetenkamp
LONG TERM...Baumgardt
AVIATION...04
Hazardous weather outlook, Dec 20, 2:16 PM CST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
216 PM CST Sun Dec 20 2020

WIZ017-029-034-042>044-211315-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
216 PM CST Sun Dec 20 2020

This Hazardous Weather Outlook is for portions of southwest into
central Wisconsin.

.DAY ONE...Tonight

A period snow is expected tonight. Snow accumulations of 1 to 2
inches expected. Plan on slick travel for the Monday morning
commute.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated snow showers could produce gusty winds and reduced
visibility at times Monday afternoon.

Snow chances return Wednesday and Wednesday night. It is too
early to determine if it will accumulate. Temperatures will
plummet Thursday with highs in the teens. Winds gusting 20 to 30
mph will cause wind chills to fall below zero.

.SPOTTER INFORMATION STATEMENT...

Snow reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-211315-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
216 PM CST Sun Dec 20 2020

This Hazardous Weather Outlook is for northeast Iowa...southeast
Minnesota...and southwest Wisconsin.

.DAY ONE...Tonight

A 2-3 hour burst of snow or a brief wintry mix is expected
tonight. Snow accumulations of around 1 inch or less expected.
Travel could be slick for the Monday morning commute.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Expect strong winds on Monday with gusts of 35 to 45 mph possible
on ridge tops and open areas along and west of the Mississippi
River. Isolated snow showers could reduce the visibility at times
Monday afternoon.

Snow chances return Wednesday and Wednesday night. It is too
early to determine if it will accumulate. Temperatures will
plummet Thursday with highs in the teens. Winds gusting 20 to 30
mph will cause below zero wind chills.

.SPOTTER INFORMATION STATEMENT...

Snow reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/CA/Baumgardt

Nearby

Wind Advisories in Iowa, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.